Tornadoes · United States · Alabama · 2014
EF1 tornado, Allgood to Taits Gap, Alabama, April 28, 2014
From Allgood to Taits Gap, this EF1 tornado ran 7.8 miles across Blount County on April 28, 2014, touching down at 11:22 PM CDT and reaching 1,000 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- April 28, 2014
- Touchdown
- 11:22 PM CDT (04:22 UTC)
- Lifted
- 11:35 PM CDT (04:35 UTC)
- On the ground
- 13 minutes
- Path length
- 7.8 miles (12.6 km)
- Path width
- 1,000 yards (914 m)
- Deaths
- 0
- Injuries
- 0
- County
- Blount County
- Touchdown point
- 33.891, -86.487
- Lift-off point
- 33.971, -86.393
- Record number
- 1404282222-01
The damage survey
95 damage points were recorded along this path by NWS BMX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 130 mph.
- Large hardwood in lowlands uprooted towards track. right edge
- CMU garage wall collapsed as well. Move point to the E based on Satellite house and garage by road
- Fell on house. From across the lake. picture taken. Approximate Right edge.
- Well built home with 2x6 walls. Roof lofted and destroyed. All walls remained standing.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A large scale severe weather event began Saturday, April 26 and ended Wednesday, April 30th, producing several waves of severe weather from the Central Plains eastward through the Deep South, and across a significant portion of the eastern United States. Strong and violent tornadoes, very large hail, flash flooding, and damaging straight line winds accompanied this dynamic storm system. The most tornadoes occurred across the Deep South as the system moved into Mississippi and Alabama on Monday, April 28th. Supercell thunderstorms developed during the afternoon over eastern Mississippi and northwest Alabama in the warm sector well ahead of a cold front. The activity slowly spread east and southeast overnight, with this wave of severe storms ending early Tuesday morning. Storms redeveloped late Tuesday afternoon and moved into Central Alabama. A large area of rainfall across the northern Gulf Coast limited the amount of instability across the area, and storms remained below severe limits. The last wave of severe weather occurred early Wednesday morning across the south as an isolated storm produced large hail, as the system finally pulled east of the area.
The tornado touched down near the intersection of Boat Landing Road and Seven Mile Road, about 4 miles south-southwest of the city of Oneonta, where it damaged and uprooted several trees. From there the tornado moved northeastward, paralleling the ridge of Straight Mountain the entire time it was on the ground. It remained over largely rural areas for much of its path and broadened to 1000 yards wide just after crossing US-231 as it strengthened with winds of 105 mph. Damage along US-231 consisted of mainly snapped pines and uprooted hardwoods. There was minor damage to a few homes and buildings in the area, although one chicken barn was heavily damaged. The tornado moved north-northeastward across Wadsworth Road and continued to cause widespread tree damage. It tracked along Airport Road continuing to down trees and cause predominantly minor roof damage to homes and significant damage to outbuildings and hay barns. The only exception was a small older home that sustained significant damage. The tornado maintained its strength as it crossed County Road 20, Lowes Road, and finally Airport Road once again before dissipating rapidly at the airport.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the tornado touched down at Apr 28, 6:45 PM CDT, 4 hours 37 minutes earlier.
Area forecast discussion, Apr 28, 6:45 PM CDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 645 PM CDT MON APR 28 2014 .UPDATE... FOR 00Z AVIATION. && .DISCUSSION... RAPID DESTABILIZATION IS HAPPENING IN THE WARM MOIST BOUNDARY LAYER. CLOUD COVER IS SCATTERED TO BROKEN ACROSS THE FORECAST AREA AND TEMPERATURES HAVE WARMED SIGNIFICANTLY UP INTO THE LOW TO MID 80S ACROSS THE FORECAST AREA WITH DEWPOINTS IN THE MID 60S TO NEAR 70. THESE CONDITIONS HAVE YIELDED EXTREME SBCAPE VALUES OF NEAR 2000 TO 3000 J/KG. THE 18Z BMX SOUNDING INDICATES THAT THE CAP SHOULD BE GONE BY NOW WITH TEMPERATURES CURRENTLY IN THE 80S. THE 0-1 KM SRH IS CURRENTLY AROUND 100-200 M2/S2 ACROSS THE FORECAST AREA. WE WILL HAVE TO WATCH THE LOW LEVEL SHEAR CAREFULLY TONIGHT AS THE MODELS DIFFER ON HOW MUCH THE SHEAR RAMPS UP OVER THE AREA. MOST OF THE HI-RES MODELS HAVE BEEN INDICATING A SECONDARY LOW DEVELOPING JUST TO THE NORTHWEST THAT CAUSES THE WIND FIELDS TO BECOME MORE SOUTH-SOUTHEASTERLY ACROSS THE FORECAST AREA. IF THIS WERE TO HAPPEN 0-1 KM SRH VALUES WOULD BUMP UP ANYWHERE FROM 250-400 M2/S2. EXPECT THE CAPE WILL DECREASE SOME WITH THE LOSS OF DAYTIME HEATING BUT THIS SHOULD NOT PLAY A MAJOR FACTOR IN LIMITING THE THREAT. DUE TO THE COMBINATION OF THE SEVERE WEATHER PARAMETERS A STRONG TO VIOLENT TORNADO CANNOT BE RULED OUT OVER NORTHWESTERN PORTIONS OF THE FORECAST AREA. IN ADDITION...THE SPC HAS UPGRADED THE SWODY1 TO A HIGH RISK ACROSS PORTIONS OF NORTHWESTERN ALABAMA. THE MAIN THREAT AREA WILL BE OVER THE NORTHWESTERN HALF OF CENTRAL ALABAMA BUT CANNOT RULE OUT SEVERE STORMS OR A TORNADO FURTHER TO THE EAST. THE LOW LEVEL JET WILL BEGIN TO WEAKEN LATE TONIGHT AND TOWARDS SUNRISE AND THUNDERSTORMS SHOULD BEGIN TO WEAKEN ACROSS THE SOUTHEAST COUNTIES. THIS IS A VERY SERIOUS THREAT AND SHOULD BE TAKEN AS SO. PLEASE BE SURE THAT YOU HAVE MULTIPLE WAYS TO RECEIVE SEVERE WEATHER ALERTS. DANGEROUS SEVERE WEATHER IS EXPECT THIS EVENING AND INTO THE OVERNIGHT HOURS. PLEASE HAVE ALERT SYSTEM THAT CAN WAKE YOU UP DURING THE MIDDLE OF THE NIGHT LIKE A NOAA WEATHER RADIO. THE THREAT TOMORROW LOOKS VERY SIMILAR TO TODAY. MODELS HAVE BEEN MORE PROGRESSIVE WITH THE LINE OF SEVERE THUNDERSTORMS AND HAVE PUSHED IT THROUGH THE FORECAST AREA NEAR DAYBREAK TOMORROW. IF THIS WERE TO HAPPEN...WE COULD SEE SOME BREAKS IN THE CLOUDS TOMORROW AS ANOTHER SHORTWAVE TROUGH ROTATES THROUGH THE BROAD UPPER LEVEL LOW. SBCAPE VALUES ONCE AGAIN PUSH UP TO 2000-3000 J/KG WITH AN INCREASE IN THE LOW LEVEL JET DUE TO THE INCOMING SHORTWAVE TROUGH. THUNDERSTORMS WILL DEVELOP WITH THE DIVERGENT FLOW ALOFT AND EXTREME INSTABILITY. SEVERE STORMS WILL BE POSSIBLE ONCE AGAIN WITH TORNADOES...DAMAGING WINDS...LARGE HAIL AND FLOODING POSSIBLE ONCE AGAIN. THERE ARE STILL SOME UNCERTAINTIES BECAUSE THE THREATS ARE CONDITIONAL ON HOW THE SYSTEM EVOLVES TONIGHT. REGARDLESS...THESE TWO THREATS SHOULD BE TAKEN VERY SERIOUSLY...WE HAVE NOT HAD AN EVENT LIKE THIS IN CENTRAL ALABAMA IN SOMETIME. 05/MA && .AVIATION... 00Z TAF DISCUSSION. THE MAIN LINE OF SHOWERS AND THUNDERSTORMS COMES LATER TONIGHT DURING THE EVENING AND OVERNIGHT HOURS. ALL TYPES OF SEVERE WEATHER WILL BE POSSIBLE WITH STRONG DAMAGING WINDS...LARGE HAIL AND TORNADOES. FURTHER UPDATES WILL REFINE THE TIMING OF THE LINE OF THUNDERSTORMS. NOTE...THE NATIONAL WEATHER SERVICE IS NOW ISSUING SEASONAL TERMINAL FORECASTS FOR THE TALLADEGA MUNICIPAL AIRPORT (KASN) IN TALLADEGA...ALABAMA. THE FORECASTS WILL BE ISSUED THROUGH AT LEAST MAY 8TH 00Z. DUE TO THE LIMITED AVAILABILITY OF OBSERVATIONS... KASN TAF WILL HAVE AMD NOT SKED APPENDED TO THE END OF THE FORECAST. 16 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 67 81 62 75 50 / 100 90 80 30 10 ANNISTON 68 80 64 75 51 / 100 90 80 40 10 BIRMINGHAM 67 81 60 75 50 / 100 90 80 30 10 TUSCALOOSA 66 82 59 75 49 / 100 90 60 20 10 CALERA 68 82 62 75 51 / 100 90 80 30 10 AUBURN 69 80 67 75 54 / 80 100 80 60 20 MONTGOMERY 71 82 68 79 55 / 90 100 80 60 20 TROY 71 80 69 78 55 / 60 90 80 60 20 && .BMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR ALL OF CENTRAL ALABAMA. &&
Hazardous weather outlook, Apr 28, 10:25 AM CDT, 12 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1025 AM CDT MON APR 28 2014 ALZ011>015-017>050-291100- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1025 AM CDT MON APR 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. A SIGNIFICANT THREAT OF SEVERE WEATHER...INCLUDING STRONG TORNADOES...WILL BEGIN AS EARLY AS 3 PM THIS AFTERNOON AND LAST THROUGH THE NIGHT. DAMAGING WINDS...VERY LARGE HAIL...AND FLASH FLOODING ARE ALL LIKELY. THE GREATEST THREAT AREA DURING THIS TIME FRAME APPEARS TO BE GENERALLY ALONG AND NORTHWEST OF A LINE FROM DEMOPOLIS...TO CLANTON...TO ANNISTON. HOWEVER...ALL OF CENTRAL ALABAMA WILL HAVE A RISK FOR SEVERE WEATHER WITH THIS ROUND OF STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ANOTHER ROUND OF SEVERE WEATHER WILL BE POSSIBLE FOR ALL OF CENTRAL ALABAMA STARTING AROUND 3 PM TUESDAY AFTERNOON AND LASTING THROUGH TUESDAY NIGHT. TORNADOES...DAMAGING WINDS...VERY LARGE HAIL...AND FLASH FLOODING WILL ALL BE POSSIBLE WITH THIS ROUND OF SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE NEEDED THIS AFTERNOON THROUGH TUESDAY NIGHT.
In the hours before
Local storm report, Apr 28, 8:17 PM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
817 PM CDT MON APR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG 8 N HAMILTON 34.26N 87.98W
04/28/2014 MARION AL 911 CALL CENTER
HOUSES DAMAGED ALONG CR 32 IN THE SHILOH COMMUNITY NORTH
OF HAMILTON...511 COUNTY ROAD 32. POSSIBLE TORNADO
0559 PM TSTM WND DMG 6 NE WESTON 34.22N 87.97W
04/28/2014 MARION AL EMERGENCY MNGR
TREES DOWN AND BARN BLOWN DOWN NORTH OF HAMILTON.
POSSIBLE TORNADO DAMAGE.
0658 PM TSTM WND DMG 5 N ETHELSVILLE 33.49N 88.23W
04/28/2014 PICKENS AL FIRE DEPT/RESCUE
HOME COLLAPSED, CAMPER TRAILER BLOWN AWAY, PERSONS
TRAPPED ALONG CASTON RD, NEAR COUNTY ROAD 53. FIRE RESCUE
ON THE SCENE.
0738 PM TSTM WND DMG 5 ESE WINFIELD 33.91N 87.71W
04/28/2014 FAYETTE AL EMERGENCY MNGR
ROOF BLOWN OFF HOME IN GLEN ALLEN
0755 PM TORNADO 5 W ELDRIDGE 33.92N 87.71W
04/28/2014 MARION AL 911 CALL CENTER
TORNADO REPORTED BY PUBLIC TO 911 CENTER OF TORNADO ON
GROUND ALONG HWY 118 WEST OF ELDRIDGE.
&&
KLAWSLocal storm report, Apr 28, 8:50 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
850 PM CDT MON APR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM TSTM WND DMG 1 SW STAR 33.67N 88.18W
04/28/2014 LAMAR AL AMATEUR RADIO
NUMEROUS TREES DOWN ALONG COUNTY ROAD 9 FROM THE STAR
COMMUNITY TO THE STATE LINE. POSSIBLE TORNADO.
&&
KLAWSLocal storm report, Apr 28, 9:01 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
901 PM CDT MON APR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM TSTM WND DMG 5 E JASPER 33.85N 87.18W
04/28/2014 WALKER AL AMATEUR RADIO
DAMAGE ALONG HWY69 NEAR GRAVES PATE RD IN BOLDO. ROOF IN
THE ROAD. TREES AND POWERLINES DOWN.
&&
KLAWSLocal storm report, Apr 28, 9:04 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
904 PM CDT MON APR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 PM FUNNEL CLOUD 2 W SIPSEY 33.82N 87.12W
04/28/2014 WALKER AL TRAINED SPOTTER
&&
KLAWSLocal storm report, Apr 28, 9:07 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
907 PM CDT MON APR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM TSTM WND DMG 4 NNE BLUFF 33.88N 87.89W
04/28/2014 FAYETTE AL BROADCAST MEDIA
TREES DOWN ALONG HWY 107 BETWEEN CR 51 AND CR 36.
POSSIBLE TORNADO
&&
KLAWSLocal storm report, Apr 28, 10:41 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1041 PM CDT MON APR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1003 PM TORNADO 1 NW KIMBERLY 33.77N 86.81W
04/28/2014 JEFFERSON AL 911 CALL CENTER
CONFIRMED TORNADO ON THE GROUND. KIMBERLY FIRE DEPARTMENT
DESTROYED.
1009 PM TORNADO 5 SSE TUSCALOOSA 33.14N 87.54W
04/28/2014 TUSCALOOSA AL EMERGENCY MNGR
TORNADO CONFIRMED CROSSING BEAR CREEK ROAD.
1018 PM TORNADO 1 S GRAYSVILLE 33.62N 86.97W
04/28/2014 JEFFERSON AL 911 CALL CENTER
CONFIRMED TORNADO. DAMAGE OCCURRED TO THE KANGEROO GAS
STATION OFF OF HIGHWAY 78.
&&
JTALLEYThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Birmingham, AL (KBMX), 00:00Z
4.4 hours before the tornado, 89 km from the path. April 29, 2014.
- Mixed-layer CAPE
- 1160 J/kg
- Mixed-layer CIN
- -40 J/kg
- Surface CAPE
- 1755 J/kg
- Mixed-layer LCL
- 1240 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 236 m²/s²
- 0-3 km storm-relative helicity
- 361 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 9.6
- 0-3 km lapse rate
- 6.1 K/km
Birmingham, AL (KBMX), 12:00Z
7.6 hours after it, 89 km from the path. April 29, 2014.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -219 J/kg
- Surface CAPE
- 308 J/kg
- Mixed-layer LCL
- 1562 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
- 0-3 km lapse rate
- 5.3 K/km
The surface observations
Gadsden Municipal (Awos) (GAD), 33 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Birmingham radar (KBMX), 90 km away, was scanning. The volume nearest the touchdown began at 04:24 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2014 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are
The other tornadoes of April 28, 2014
52 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 28 | 3:09 AM CDT | EF2 | Bossier Parish, LA | 5.1 | 550 | $1.0 million | ||
| April 28 | 6:46 AM CDT | EF0 | Shelby, TN | 1.5 | 75 | $25,000 | ||
| April 28 | 12:36 PM CDT | EF1 | White, TN | 2.0 | 100 | $30,000 | ||
| April 28 | 1:57 PM CDT | EF0 | Yazoo, MS | 0.2 | 50 | |||
| April 28 | 2:38 PM CDT | EF3 | Lee, MS | 31.0 | 440 | 32 | $18 million | |
| April 28 | 2:51 PM CDT | EF1 | Montgomery, MS | 3.4 | 100 | $70,000 | ||
| April 28 | 3:51 PM CDT | EF4 | Louisville tornado, MS | 33.4 | 1,320 | 10 | 84 | $117 million |
| April 28 | 3:56 PM CDT | EF1 | Franklin, AL | 3.2 | 100 | |||
| April 28 | 4:47 PM CDT | EF3 | Limestone, AL | 15.6 | 600 | 2 | 30 | |
| April 28 | 4:56 PM CDT | EF1 | Warren, MS | 4.7 | 200 | 1 | $400,000 | |
| April 28 | 5:10 PM CDT | EF2 | Obion, TN to KY | 12.1 | 150 | 1 | $280,000 | |
| April 28 | 5:14 PM CDT | EF1 | Oktibbeha, MS | 7.1 | 100 | $45,000 | ||
| April 28 | 5:20 PM CDT | EF1 | Hinds, MS | 13.8 | 500 | $500,000 | ||
| April 28 | 5:38 PM CDT | EF0 | Marion, AL | 7.7 | 100 | $15,000 | ||
| April 28 | 5:39 PM CDT | EF1 | Lowndes, MS | 0.6 | 100 | $25,000 | ||
| April 28 | 5:46 PM CDT | EF0 | Hickman, KY | 1.0 | 25 | $2,000 | ||
| April 28 | 5:48 PM CDT | EF1 | Hinds, MS | 10.9 | 300 | $350,000 | ||
| April 28 | 5:50 PM CDT | EF1 | Madison, AL | 8.9 | 100 | |||
| April 28 | 5:53 PM CDT | EF2 | Lowndes, MS | 10.3 | 300 | $700,000 | ||
| April 28 | 6:00 PM CDT | EF1 | Madison, MS | 3.8 | 200 | $450,000 | ||
| April 28 | 7:00 PM EDT | EF2 | Troup, GA | 5.7 | 150 | $41,000 | ||
| April 28 | 6:08 PM CDT | EF1 | Lowndes, MS | 6.3 | 250 | $700,000 | ||
| April 28 | 6:09 PM CDT | EF2 | Lincoln, TN | 9.5 | 250 | |||
| April 28 | 6:13 PM CDT | EF0 | Madison, MS | 0.8 | 75 | $50,000 | ||
| April 28 | 6:19 PM CDT | EF1 | Lowndes, MS to AL | 10.0 | 500 | $500,000 | ||
| April 28 | 6:27 PM CDT | EF3 | Hinds, MS | 29.7 | 400 | 1 | 10 | $13 million |
| April 28 | 6:38 PM CDT | EF2 | Lowndes, MS to AL | 14.3 | 500 | 5 | $500,000 | |
| April 28 | 7:08 PM CDT | EF1 | Leake, MS | 5.0 | 100 | $400,000 | ||
| April 28 | 7:35 PM CDT | EF1 | Fayette, AL | 7.0 | 350 | $250,000 | ||
| April 28 | 7:36 PM CDT | EF3 | Scott, MS | 4.3 | 150 | 3 | $700,000 | |
| April 28 | 7:54 PM CDT | EF1 | Newton, MS | 9.6 | 150 | $300,000 | ||
| April 28 | 8:09 PM CDT | EF3 | Lincoln, TN | 26.8 | 500 | 2 | ||
| April 28 | 8:12 PM CDT | EF2 | Newton, MS | 5.6 | 400 | $750,000 | ||
| April 28 | 8:18 PM CDT | EF1 | Jackson, AL | 6.1 | 100 | |||
| April 28 | 8:35 PM CDT | EF1 | Newton, MS | 13.1 | 100 | $275,000 | ||
| April 28 | 8:40 PM CDT | EF1 | Walker, AL | 2.4 | 150 | |||
| April 28 | 9:30 PM CDT | EF1 | Sumter, AL | 1.0 | 150 | |||
| April 28 | 9:39 PM CDT | EF3 | Cullman, AL | 8.9 | 350 | |||
| April 28 | 9:40 PM CDT | EF3 | Jones, MS | 10.5 | 880 | 15 | $1.6 million | |
| April 28 | 9:59 PM CDT | EF1 | Tuscaloosa, AL | 12.5 | 1,500 | 13 | ||
| April 28 | 10:00 PM CDT | EF1 | Jefferson, AL | 8.8 | 800 | 4 | ||
| April 28 | 11:05 PM EDT | EF1 | Whitfield, GA | 3.4 | 100 | $30,000 | ||
| April 28 | 11:05 PM EDT | EF1 | Bradley, TN | 0.6 | 100 | $90,000 | ||
| April 28 | 10:09 PM CDT | EF2 | Wayne, MS | 9.2 | 250 | $1.0 million | ||
| April 28 | 10:13 PM CDT | EF2 | Jefferson, AL | 5.5 | 1,800 | 3 | ||
| April 28 | 10:55 PM CDT | EF1 | Tuscaloosa, AL | 4.5 | 675 | |||
| April 28 | 11:00 PM CDT | EF1 | Jefferson, AL | 7.6 | 913 | |||
| April 28 | 11:16 PM CDT | EF2 | Jefferson, AL | 5.1 | 600 | |||
| April 28 | 12:15 AM CDT | EF1 | Clarke, AL | 0.3 | 200 | $5,000 | ||
| April 28 | 12:24 AM CDT | EF2 | Blount, AL | 14.6 | 1,300 | 2 | ||
| April 28 | 12:32 AM CDT | EF3 | Etowah, AL | 11.7 | 600 | |||
| April 28 | 12:54 AM CDT | EF2 | DeKalb, AL | 2.5 | 200 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.